Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 1, 2011, 9:03 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 9:03 PM MDT (03:03 UTC)
- Expired
- Aug 1, 2011, 9:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Lemhi County, ID, Ravalli County, MT
The radar
The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 3.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 3245 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
578 WUUS55 KMSO 020303 SVRMSO IDC059-MTC081-020345- /O.NEW.KMSO.SV.W.0017.110802T0303Z-110802T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 903 PM MDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LEMHI COUNTY IN EAST CENTRAL IDAHO... SOUTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA... * UNTIL 945 PM MDT. * AT 900 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR HALE GULCH EAST OF SHOUP...OR ABOUT 23 MILES NORTHWEST OF SALMON...AND WAS MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...SHOUP AND HALE GULCH EAST OF SHOUP. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4571 11421 4559 11390 4526 11422 4534 11444 TIME...MOT...LOC 0304Z 209DEG 15KT 4538 11427 $$
2 follow-up statements
906
WWUS55 KMSO 020325
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
925 PM MDT MON AUG 1 2011
MTC081-020334-
/O.CAN.KMSO.SV.W.0017.000000T0000Z-110802T0345Z/
RAVALLI MT-
925 PM MDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RAVALLI COUNTY IS
CANCELLED...
LAT...LON 4552 11415 4552 11403 4528 11420 4526 11422
4534 11444
TIME...MOT...LOC 0324Z 209DEG 15KT 4545 11421
$$
IDC059-020345-
/O.CON.KMSO.SV.W.0017.000000T0000Z-110802T0345Z/
LEMHI ID-
925 PM MDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHERN LEMHI COUNTY...
* AT 918 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR HALE GULCH EAST OF SHOUP...OR ABOUT 24
MILES NORTHWEST OF SALMON...AND WAS MOVING NORTHEAST AT 15 MPH.
LAT...LON 4552 11415 4552 11403 4528 11420 4526 11422
4534 11444
TIME...MOT...LOC 0324Z 209DEG 15KT 4545 11421
$$486
WWUS55 KMSO 020342
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
942 PM MDT MON AUG 1 2011
IDC059-020352-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-110802T0345Z/
LEMHI ID-
942 PM MDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEMHI COUNTY EXPIRES
AT 945 PM MDT...
LAT...LON 4552 11415 4552 11403 4528 11420 4526 11422
4534 11444
TIME...MOT...LOC 0342Z 209DEG 15KT 4552 11416
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 1, 2:55 PM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 255 PM MDT MON AUG 1 2011 .DISCUSSION... SATELLITE IMAGERY SHOWS THE BACK EDGE OF THE MONSOONAL MOISTURE MOVING INTO CENTRAL IDAHO NOW. SOME THUNDERSTORMS ARE STARTING IN CENTRAL IDAHO THIS AFTERNOON AND MOVING NORTHEAST TOWARDS SOUTHWEST IDAHO. EXPECT ISOLATED THUNDERSTORMS TO CONTINUE THIS EVENING AND SPREAD NORTHEAST INTO SOUTHWESTERN MONTANA. TRENDING OFF OF SATELLITE IMAGERY...IT LOOKS LIKE THE MONSOON MOISTURE WILL PROGRESS EAST AND OUT OF THE AREA TONIGHT. HOWEVER MODEL FORECASTS ARE BREAKING OFF ANOTHER PIECE OF MOISTURE AND BRINGING IT OVER THE AREA TOMORROW. THE BOUNDARY BETWEEN MUCH DRIER AIR TO THE WEST AND THE MONSOON MOISTURE WILL REMAIN OVER THE REGION TUESDAY. EXPECT MORE SHOWERS AND THUNDERSTORMS TOMORROW ACROSS CENTRAL IDAHO AND SOUTHWESTERN MONTANA ASSOCIATED WITH THIS BOUNDARY. WEDNESDAY A SHORTWAVE CURRENTLY OVER THE EASTERN PACIFIC WILL MOVE OVER THE PACIFIC NORTHWEST AND INTERACT WITH THE MONSOON CAUSING MORE SHOWERS AND THUNDERSTORMS. OTHERWISE CONDITIONS WILL REMAIN PLEASANT WITH PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES. FORECAST MODELS ARE HINTING AT ANOTHER GOOD CHANCE FOR ORGANIZED THUNDERSTORM DEVELOPMENT ON THURSDAY AFTERNOON. BUT THE OVER ALL PATTERN ACROSS THE UNITED STATES APPEARS TO BE CHANGING IN A WAY THAT WOULD LIMIT THE AMOUNT OF MONSOONAL MOISTURE MOVING INTO THE NORTHERN ROCKIES REGION BY LATE THIS WEEK. DESPITE THIS FACT...THOUGH...THE STRENGTH OF AN APPROACHING PACIFIC TROUGH APPEARS STRONG ENOUGH TO UTILIZE THE REMNANT MOISTURE THROUGHOUT THE REGION TO HELP PRODUCE SOME ELEVATED THUNDERSTORMS...ESPECIALLY OVER LOCATIONS GENERALLY SOUTH OF HIGHWAY 12. THE BIGGEST THREATS FROM THESE STORMS WILL BE GUSTY WINDS AND PERHAPS SOME SMALL HAIL. THE CHANCE FOR SEVERE STORMS APPEARS LIMITED AT THIS TIME. FRIDAY THROUGH THE WEEKEND THE LARGE AREA OF HIGH PRESSURE WHICH HAS PLAGUED THE SOUTHERN AND CENTRAL UNITED STATES WILL MOVE SOUTH AND EAST...KEEPING THE MONSOONAL INFLUENCE LOCALIZED TO THE DESERT SOUTHWESTERN STATES. THIS WILL PLACE THE NORTHERN ROCKIES UNDER A DRIER...WESTERLY FLOW OFF THE PACIFIC OCEAN. THERE WILL BE A CONTINUED THREAT FOR AFTERNOON SHOWERS AND THUNDERSTORMS AS INSTABILITY BUILDS DUE TO DAYTIME HEATING. BUT THE TIMING OF SPECIFIC WEATHER FEATURES MOVING THROUGH THE FLOW WHICH MAY HELP STORMS BECOME MORE ORGANIZED ARE FAR TO CHALLENGING TO FORECAST AT THIS TIME. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE WEEKEND. NEXT WEEK THE SOME MODELS SUGGEST THE WEATHER PATTERN OVER THE NORTHERN ROCKIES WILL POSSIBLY BECOME NORTHWESTERLY WHICH COULD RESULT IN COOLER AND DRIER CONDITIONS. && .AVIATION...THE LOCATIONS THAT HAVE HAD A FEW HOURS OF SUNNY SKIES HAVE JUST RECENTLY DEVELOPED THUNDERSTORMS WHICH IS MAINLY IN IDAHO. ANALYSIS FROM THE STORM PREDICTION CENTER IS SHOWING PLENTY OF INSTABILITY IN CENTRAL IDAHO EARLY THIS AFTERNOON AND MODEL PLAN VIEWS AND FORECAST SOUNDINGS PROMOTE AN UNSTABLE AIRMASS IN SOUTHWEST MONTANA THROUGH THIS AFTERNOON. BOTH KSMN AND KBTM HAVE GOOD CHANCES FOR SHOWERS AND EVEN ISOLATED LIGHTNING STRIKE INTO THIS EVENING. BRIEF RAIN AND GUSTY WINDS ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS. ACTIVITY FROM THIS AFTERNOONS INSTABILITY WILL DECREASE THIS EVENING BUT MODELS ARE INDICATING ANOTHER WAVE OF MOISTURE TO ARRIVE TUESDAY MORNING THAT COULD AGAIN INITIATE SHOWERS AND THUNDERSTORMS. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...LEACH LONG TERM....DICKERSON AVIATION...KITSMILLER
In the hours before
Special weather statement, Aug 1, 8:44 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
844 PM MDT MON AUG 1 2011
IDZ006>008-020330-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOINTAINS-
744 PM PDT MON AUG 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 830 PM
PDT...
AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF ROAD TO PITTSBURG LANDING
OR 39 MILES SOUTHWEST OF GRANGEVILLE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRANGEVILLE...ROAD TO
PITTSBURG LANDING...WHITE BIRD...BLACKERBY EAST OF
GRANGEVILLE...COPPERVILLE...CANFIELD AND FENN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4552 11654 4555 11654 4560 11647 4565 11650
4569 11655 4575 11656 4605 11617 4587 11592
4548 11655 4551 11657
TIME...MOT...LOC 0241Z 226DEG 36KT 4556 11663Special weather statement, Aug 1, 8:48 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
848 PM MDT MON AUG 1 2011
IDZ009-010-020330-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
848 PM MDT MON AUG 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 930
PM MDT...
AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF HALE GULCH EAST OF SHOUP...OR 19
MILES WEST OF SALMON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HALE GULCH EAST OF
SHOUP...NORTH FORK...SHOUP AND LEESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4532 11440 4557 11386 4538 11372 4534 11372
4516 11428
TIME...MOT...LOC 0248Z 241DEG 19KT 4529 11423The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:41 PM MDT | Special Weather Statement | MSO | Powell | 34 min |
| Aug 1, 8:44 PM MDT | Special Weather Statement | MSO | Lewis | 46 min |
| Aug 1, 8:48 PM MDT | Special Weather Statement | MSO | Lemhi | 42 min |
| Aug 1, 9:31 PM MDT | Special Weather Statement | MSO | Idaho | 44 min |
| Aug 1, 10:14 PM MDT | Special Weather Statement | MSO | Lewis | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.